Tennessee, 2018

Damaging Winds in Tennessee, June 12, 2018

June 12, 2018 · NWS OHX · 2 events in 1 county or zone

A line of showers and thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on June 12. Ahead of the line, isolated strong to severe thunderstorms formed, with one storm producing wind damage in Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on June 12. Ahead of the line, isolated strong to severe thunderstorms formed, with one storm producing wind damage in Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 12, 6:04 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 12, 6:04 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
704 PM CDT Tue Jun 12 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Shortwave axis upstream will continue to slowly move our way this
evening. PVA will combine with the initial diverging 500mb upper
level wind flow to promote the tstms on into our northwestern
area. Will therefore increase pops across the northwest. However,
divergence level backs off once you approach the 400mb and 300 mb
levels with eventual convergence indicated. Hrrr may bot be too
far off base with the activity diminishing as it approaches I-65.
Nevertheless...looks as though our northwestern zones are worth of
a likely pop. No other changes for now. As far as sever/strong
storms go. The freezing level is rather high at around 15kft. May
take a 50 dbz echo top of 28k or so just for a swa. Will keep an
eye on things, of course.

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR expected unless otherwise noted. Consensus short term model
solutions, including latest HRRR showing area of convective
activity presently entering NW portions of mid state, should shift
SEWD with time but weaken. Believe main impact at CKV should be
no later than 13/01Z CKV, around 13/03Z BNA, and around 13/05Z
CSV. Will address within TEMPO groups MVFR ceilings/vsbys at
CKV/BNA as stronger shwr/tstms moves over terminals during
a two hour time period window. Convection chances should
decrease as evening hrs progress, but can still not rule out iso
shwrs at least in VCNTY. As upper level troughing becomes more
pronounced with embedded shortwave passages also, along with sfc
front approaching mid state and possibly moving into NW portions
of mid state by 13/24Z, the stage is set for sct to numerous
shwrs/tstms development after 13/15Z. Orographic diurnal influences
should enhance potential of numerous shwrs/tstms Cumberland
Plateau Region/CSV. Will go with FM group mention of VFR
shwrs/tstms CSV 13/17Z. However, with considerable uncertainties
still due to predominate nature of pulse type convection
elsewhere, will mention VCTS only.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Jun 12, 4:00 AM CST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Tue Jun 12 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of these storms may become strong to severe, with damaging
straight-line winds and large hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 12, 12:52 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SSW LASCASSAS         35.88N  86.32W
06/11/2018  E0.75 INCH       RUTHERFORD         TN   BROADCAST MEDIA

            FACEBOOK VIDEO SHOWED ESTIMATED PEA TO PENNY SIZE HAIL
            NEAR MURFREESBORO. TIME AND LOCATION ESTIMATED BASED ON
            RADAR.

0626 PM     HAIL             4 SSW BYRDSTOWN         36.52N  85.16W
06/11/2018  M0.75 INCH       PICKETT            TN   NEWSPAPER

0705 PM     HAIL             3 SSE BLEDSOE           36.47N  86.25W
06/11/2018  E0.88 INCH       SUMNER             TN   SOCIAL MEDIA

            FACEBOOK VIDEO SHOWED ESTIMATED PEA TO NICKEL SIZE HAIL
            FELL NEAR BETHPAGE

0727 PM     TSTM WND DMG     4 SW CASTALIAN SPRINGS  36.35N  86.36W
06/11/2018                   SUMNER             TN   EMERGENCY MNGR

            TREES DOWN ON ZEIGLERS FORT ROAD AND CAIRO ROAD NEAR
            BLEDSOE CREEK STATE PARK

0733 PM     HAIL             1 E WESTMORELAND        36.56N  86.23W
06/11/2018  M0.75 INCH       SUMNER             TN   TRAINED SPOTTER

0739 PM     HAIL             1 S CASTALIAN SPRINGS   36.38N  86.31W
06/11/2018  M1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL ON SOUTH WRIGHT STREET IN CASTALIAN
            SPRINGS

0739 PM     HAIL             CASTALIAN SPRINGS       36.39N  86.31W
06/11/2018  M1.00 INCH       SUMNER             TN   AMATEUR RADIO

0800 PM     HAIL             1 E LAGUARDO            36.30N  86.43W
06/11/2018  M0.88 INCH       WILSON             TN   NWS EMPLOYEE

0800 PM     TSTM WND DMG     1 E LAGUARDO            36.29N  86.42W
06/11/2018                   WILSON             TN   NWS EMPLOYEE

            TREE DOWN IN THE EAST LAGUARDO AREA

&&

EVENT NUMBER OHX1800120 OHX1800114 OHX1800123 OHX1800119 OHX1800115
OHX1800116 OHX1800117 OHX1800118 OHX1800121

SHAMBURGER
Special weather statement, Jun 12, 3:20 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
420 PM CDT TUE JUN 12 2018

TNZ093-094-122145-
Lawrence TN-Wayne TN-
420 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND WESTERN
LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Loretto, or 11 miles west of Lawrenceburg, moving
east at 20 mph.

Hail up to dime size, winds in excess of 40 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Westpoint and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8770 3500 8777 3533 8764 3538 8743
      3501 8730 3500 8769
TIME...MOT...LOC 2118Z 258DEG 18KT 3521 8754

31
Special weather statement, Jun 12, 5:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT TUE JUN 12 2018

TNZ005-006-130000-
Stewart TN-Montgomery TN-
638 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
STEWART COUNTIES UNTIL 700 PM CDT...

At 638 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Big Rock, or near Dover, moving east at 50 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
these storms.

Locations impacted include...
Clarksville, Dover, Big Rock, Land Between The Lakes, Indian Mound
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and could
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 8785 3663 8785 3664 8728 3656 8731
      3634 8791 3635 8794 3660 8798
TIME...MOT...LOC 2335Z 249DEG 42KT 3656 8784

31

The radar

The Nashville radar (KOHX), 42 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
June 12, 6:04 PM CST
Where
Sumner County, 1.74 mi SE of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.560, -86.301

A tree was blown down onto a mobile home on Smiley Troutt Road.

Thunderstorm Wind, Sumner

When
June 12, 6:05 PM CST
Where
Sumner County, 1.01 mi S of Providence
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.566, -86.320

Trees were blown down on Rouges Fork Creek Road at Highway 52.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768342, 768344.